Antibiotics and Diving

By Fred Bove, M.D., Ph.D.

With an increasing number of divers traveling out of the country, it is common to find them carrying a variety of medications to manage illness in places where medical care may not be available. At the top of the list of travel medications are the antibiotics. Because of the risk for gastroenteric infections, particularly those that cause diarrhea, upper respiratory infections, bronchitis or skin infections, many divers carry antibiotics when going to remote sites. Many physicians will prescribe medications for the traveler to treat anticipated illness. In many cases the use of antibiotics is justified, but in most cases their use does not alter the course of the infectious disease, particularly when the agent is a virus.

Resistant Strains
Taking an antibiotic when traveler's diarrhea begins often will abort the infection and minimize the disability caused by loss of appetite and severe diarrhea. This infection is often caused by a bacteria that is susceptible to several antibiotics. However, the increasing use of antibiotics for questionable indications in patients, and their common use in animals raised for meat production, have created a severe problem with resistant strains of bacteria that are not controlled by antibiotics.
Complications from the use of antibiotics seem to be on the rise. Resistance of certain bacteria has caused alarm because of the inability to treat serious, life-threatening infections. The emergence of resistant bacterial strains and the overgrowth of unconventional infections, such as fungal infections induced by the overuse of antibiotics, has caused a rethinking of our use of antibiotics for marginally indicated reasons. Many resistant strains of bacteria are found in hospitals, where infected patients may receive multiple antibiotics to overcome resistant bacteria. Often, treatment becomes an artful balance, where the behavior of the patient, the tests for identifying the bacteria and the action of several antibiotics must be carefully orchestrated to achieve a successful outcome.
There is a true battle going on between humans and bacteria. Up to now we have been winning, but each year new bacteria emerge that resist all antibiotics. Bacteria become resistant when they grow in the presence of the antibiotic. Under these conditions, strains of bacteria that contain resistance to the antibiotic will survive and continue to produce more resistant bacteria. Some bacteria are able to transmit antibiotic resistance by passing small virus-like particles of DNA to other bacteria.
Antibiotics cause several concerns for divers. Among them are resistant strains of water-borne bacteria, which are unresponsive to conventional antibiotics, effects of antibiotics on intestinal infections and interaction of antibiotics with the diving environment. There are resistant bacteria found in fresh and salt water that can cause infections in the skin. To avoid skin infection you should avoid diving if you have an open wound. Gastroenteric infections can be prevented by not swallowing the surrounding water. Using antibiotics to avoid infection from contaminated water is not a good strategy. It is better to avoid dirty water altogether or to use special equipment to prevent skin and mouth contact with the dirty water.
Some Adverse Reactions
from Antibiotics
Antibiotics can have unanticipated side effects that may affect your diving. Allergic reactions can occur with any antibiotic, but are most common with the penicillin family. These reactions can range from a mild rash to shock and death. You should know if you are allergic to antibiotics and should inform your physician of your allergy.
Some antibiotics cause sensitization of the skin to sunlight. Taking these antibiotics in the tropics without good skin protection will result in severe sunburn. Antibiotics in the fluoroquinolone family (ciprofloxacin and ofloxacin) and those in the tetracycline family (doxycycline and minocycline) are known for their skin-sensitizing effects. The fluoroquinolones are good medications for traveler's diarrhea, and the tetracycline drugs are good for bronchitis
Many antibiotics cause stomach upset or diarrhea. When taken for a throat or sinus infection, the antibiotic effect may be confused with a gastroenteric infection. Someone might consider yet another antibiotic for the gastroenteritis, when the correct strategy is to stop the first antibiotic.
Fluoroquinolones can exaggerate the effects of caffeine. If you are taking one of these medications, be careful not to ingest large amounts of caffeine.
When traveling to a remote diving site, it is reasonable to bring along a few medications to treat acute illness that would cause disability. Overuse of any medications may cause more harm than the illness being treated. This is particularly true with antibiotics, which should always be used cautiously.
For more information on diving medicine, visit our website at www. scubamed.com